Follow
Share

UTI treated with antibiotic shot & Bactrim 4-21. Her urologist and PCP don't want to do anything. They just want to wait 3 months and see if she gets better. Our concern, she has had confusion for many years (brain aneurysm 25 yrs ago) but went from short term memory issues to not being able to dress herself or find the bathroom in her own house. A CAT scan was done on brain to see if shunt was working properly, they say no fluid buildup on scan. She thinks she is in hotel, or in an unfamiliar house. We don't understand why this started so suddenly and thought Alzheimer's was more of a gradual onset. We went to her urologist last week and he said the UTI was gone and we thought if it were caused by UTI then the confusion would start getting better after infection was gone. She seems to be getting worse. I hate to see her suffering like this and the toll it is taking on my dad is heartbreaking. Thank you for any guidance or help you can give. Feel that doctors just want to push the elderly population aside.

This question has been closed for answers. Ask a New Question.
Anytime one has a traumatic event occur in the brain changes take place. Dementia does not have any rules! Every patient is unique and presents with specific symptoms which only their brain can detect. Bactrim is great for infections, however, I have taken it and it left me with memory loss when I was in nursing school. That clinical experience was a disaster. Professors asked what was wrong with me. Anyway, as the disease progresses your mother will experience more and more confusion which is part of the disease process. It will get worse. If your father is having a really hard time, it is time to call an agency to send professionals to come help. Respite care for him is also available, and we all need a break from our caregiving duties. Even as a trained nurse, I want to just leave the house and go be by myself to think. It is exhausting caring for someone with dementia. A reminder to all: the "Alzheimer's" label can only be applied at autopsy.
Helpful Answer (0)
Report

Thank you all so much for your insight. We are actually going to see a Geriatric Psychiatrist today. She is still very confused so I hope that the doctor today can give us some idea as to what we might be dealing with and how best to help her. When you guys were talking about medications to put on your watch lists, Vesicare came to my mind. This is what she was on for 3 weeks when the sudden onset started. I looked it up and found that none of these incontinence drugs are good for people who have or have signs of dementia. The active ingredient or drug causes a certain neurotransmitter not to secrete a chemical in the brain that forms memories among other things. Plus by her doctor putting her on Vesicare I think it probably made the UTI much worse. Thank you for the suggestion of Lewy Body Dementia. I keep seeing that come up in my searches but haven't really investigated that one yet. Thanks again and I will let you guys know what the new doctor says. Unfortunately, her primary doc has the wait and see attitude.
Helpful Answer (0)
Report

My mother was just diagnosed with a UTI a month ago, after a lot of tests. Mentally she was getting so bad that she actually forgot how to walk, when that happened we took her to the emergency ward. She was on IV antibiotics for 3 days, and has been in rehab for 3 weeks. I was told by numerous people that the symptoms of a UTI in elderly can mimic dementia, and it definitely did for her. She has improved a lot, mentally, her behavior is still off, but I'm blaming that on the fact she can't smoke and is possibly having withdrawal symptoms. Good Luck.
Helpful Answer (4)
Report

Dementia can come on suddenly so that is still a possibility.In fiction we hate coincidences; in real life they do sometimes happen. Because of the timing in this case I'd be suspicious of drug reactions.

My husband's dementia came on very suddenly. He couldn't figure out how to order from a menu, he didn't know how to make tea from a bag and a little pot of hot water, he got lost in his own home, and he thought he was in a hotel. This was not Alzheimer's but Lewy Body Dementia (confirmed 10 years later upon autopsy). His neurologist was able to come up with a drug combination that improved his quality of life (and mine!) immensely.

In my opinion,
1) this situation may be still related to the uti, and will clear up soon
2) it may be a drug reaction, and should clear up when the drug is completely out of her system
3) it may be some type of dementia that came on suddenly, possibly (but not necessarily) latent until it was triggered by the infection

I know how urgent this seems. You are discussing this with the pcp and the urologist. Good. I think Pam's suggestion to follow up with the neurologist at this time is on target. If dementia is not this doctor's specialty, ask for a referral.

Best wishes to you and your family. Please keep us informed.
Helpful Answer (5)
Report

Good to know that, now keep a list of meds that react badly. You will end up with a long list, but it will help avoid future problems. The modern antibiotics all seem to have considerable side effects.
Helpful Answer (3)
Report

I wasn't cleAr on how long on med. my mom was treated with bactrim and got extremely agitated and confused third day of med. I called doc and withheld med and she returned to her normal self. It was the bactrim that made her bananas.
Helpful Answer (1)
Report

Sounds very scary and heartwrenching. Has the PCP done any other testing, ie. thyroid, VitB12 levels, CBC. Any other signs of infection? If not, make a suggestion. Also, check her medications, is she taking them correctly? Did she have a stroke? Best of Luck!
Helpful Answer (5)
Report

If it is getting worse, she really needs to see a Neurologist again. It may be time to think about skilled nursing care for her, or the caregiving will kill Dad.
Helpful Answer (4)
Report

This question has been closed for answers. Ask a New Question.